Illinois, 2022

Strong Wind in Illinois, November 5, 2022

November 5, 2022 · NWS PAH · 19 events in 19 counties and zones

Strong south winds gusted from 40 up to around 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds gusted from 40 up to around 50 mph. The highest measured wind gust was 51 mph at the Carbondale airport. Other notable wind gusts included 48 mph at the Harrisburg airport, 47 mph at the Marion airport, and 43 mph at the Cairo and Mount Vernon airports. In Herrin, a tree fell and crushed a fence in a residential area. In Marion, part of a large tree limb went through a home. The strong south winds occurred ahead of a cold front that trailed south from a low pressure center over the upper Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 4, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Nov 4, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1203 AM CDT Sat Nov 5 2022

.UPDATE...
Issued at 1202 AM CDT Sat Nov 5 2022

Updated the aviation section for the 06Z TAF issuance.

UPDATE Issued at 853 PM CDT Fri Nov 4 2022

The 00Z HRRR continues to indicate that the surface-based
instability will not reach into our southeast Missouri counties
before it is chewed up by the ongoing convection. Therefore, any
severe weather in southern Missouri is expected to weaken before
reaching our area. We will continue to monitor the environment,
radar, and model guidance trends for any signs of an increased
severe weather threat. Stay tuned.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 259 PM CDT Fri Nov 4 2022

Headlines:

1. Very windy conditions possible tonight with gusts of 45-55 mph
possible through mid morning Saturday.

2. Small risk of severe thunderstorms with the approaching front
but instability still looks too limited.

3. Beneficial but not drought busting rainfall looks likely.

Technical Discussion:

A large and strong longer wave trough is digging into the central
and southern Plains this afternoon. Lower level height/pressure
gradients are tightening significantly in response and winds are
already gusting to around 25 mph this afternoon. Moisture is
limited and lapse rates are weak in the lower half of the column
which should be important later this evening as a surface front
approaches.

Low level moisture advection increases tonight as the trough
approaches and the column does eventually saturate enough to see
rain and shower activity as a front moves through. The poor
antecedent lapse rates, including a weak inversion in the lower
3-4 km of the atmosphere, and the lack of richness of the lower
level moisture due to earlier mixing of dry air should
significantly limit available instability for convection as the
front approaches. The shear profiles are favorable for severe,
mainly damaging wind, if deep convection can get going, but it
does appear less than likely this afternoon.

Gradient winds may however be about as impactful. NAM/GFS and
high-res members continue trending up with 850/925mb winds - with
values at 925mb around 55-60 kt. With 70-75kt wind at 850mb which
NAEFS standardized anomalies showing 99+ percentile results.
There is a significant antecedent inversion/isothermal layer in
addition to the normal nocturnal radiation inversion which should prevent
deep enough mixing to bring the full manner of those gusts to the
surface, but gusts of 35-45 kt appear fairly likely. It is
possible if deeper mixing occurs some 50 kt gusts may make it
down. This would be most likely just after sunrise. This would
necessitate the issuance of a High Wind Warning for portions of
the area, but the probability appears too low for one at the
moment.

Clouds should gradually clear out by Saturday night with cooler
but still warm by seasonal standard max temps. Sunnier skies with
highs around 70 are expected Sunday. The surface front is expected
to linger in the area but the depth of column moisture should be
too limited to lead to much in the way of precip and kept the
forecast dry.

.LONG TERM...(Monday through Friday)
Issued at 259 PM CDT Fri Nov 4 2022

An upper level ridge will be building over the southeast U.S. into
the Great Lakes region Monday into Tuesday and gradually moving east
through mid week.  This will help keep our region dry and
unseasonably warm Monday through early Thursday.  By late Thursday,
models show a cold front approaching from the west, with the
expected passage through the PAH forecast area late Thursday night
into Friday.  Shower chances should spread across our area from
northwest to southeast Thursday night, with scattered showers
continuing through the day on Friday.  Lacking instability will keep
away any thunder chances.

The last few runs of the ECMWF have been showing a surface low
moving into the southeast U.S. on Friday.  This was bringing some
light QPF into our far eastern counties Thursday afternoon into
Thursday evening.  The ECMWF has been trending this low a little
farther east, looking more like the Canadian solution, so this
should now keep showers chances from this feature east of our
counties.

High temperatures will be in the upper 60s to middle 70s Monday and
Tuesday, then a return of south winds will push temperatures into
the 70s on Wednesday.  The increase in clouds Thursday and the
passage of the cold Friday will result in a cooling trend, with
highs Thursday in the upper 60s to lower 70s, and Friday in the
upper 50s to middle 60s.  Lows each night Monday through Thursday
will be in the middle 40s to around 50 degrees.

&&

.AVIATION...
Issued at 1202 AM CDT Sat Nov 5 2022

Strong southerly winds are expected to ramp up later tonight,
continuing through the morning hours, then decreasing through the
afternoon. Wind gusts are forecast to peak at around 35 kts at
each site. A line of showers will move through during the
overnight and morning hours. There is lightning activity which
will mainly affect southern terminals. Vsby drops will accompany
moderate to heavy rain while MVFR cigs settle in for a few hours
behind the line.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 10 AM CDT Saturday for ILZ075-080-081-084-
     085-088-089-092-093.

     Wind Advisory from 4 AM to 1 PM CDT Saturday for ILZ076>078-082-
     083-086-087-090-091-094.

MO...Wind Advisory until 10 AM CDT Saturday for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory from 4 AM to 1 PM CDT Saturday for INZ081-082-
     085>088.

KY...Wind Advisory until 10 AM CDT Saturday for KYZ001>004.

     Wind Advisory from 4 AM to 1 PM CDT Saturday for KYZ005>022.

&&

UPDATE...ATL
SHORT TERM...JGG
LONG TERM...RST
AVIATION...ATL
Hazardous weather outlook, Nov 4, 1:59 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Fri Nov 4 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Fri Nov 4 2022 /359 PM EDT Fri Nov 4 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Gusty south winds will lead to enhanced fire danger today across
the region.

Strong south winds are expected overnight tonight. Wind gusts up
to 45-55 mph will be possible immediately ahead of the front.
Travel may be difficult for high-profile vehicles, especially on
east to west roadways. A few trees or limbs may be knocked down by
the strong winds as well. A wind advisory is in effect for the
entire region.

There is a small risk of thunderstorms ahead of the front. If
thunderstorms form they may become severe with damaging winds and
an isolated tornado the main threat. The highest risk is over
southeast Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Once gusty winds and rain clear the area early Saturday morning no
further hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however spotters are
encouraged to maintain awareness through Saturday morning.

JGG/RST

In the hours before

Special weather statement, Nov 4, 9:58 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
1058 PM CDT Fri Nov 4 2022

MOZ107-050445-
Carter MO-
1058 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of Carter County
through 1145 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Winona, or 17 miles southwest of Van Buren, moving
northeast at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Fremont around 1105 PM CDT.
  Van Buren around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
      3705 9096 3705 9073 3700 9073 3699 9071
      3682 9106 3683 9122
TIME...MOT...LOC 0357Z 224DEG 59KT 3689 9129

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Union

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$9,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
November 5, 12:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Wayne forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Edwards forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Wabash forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Hamilton forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, White

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
White forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Saline forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Gallatin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
November 5, 4:00 AM CST to 1:00 PM CST
Where
Massac forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059942, 1059943, 1059944, 1059945, 1059946, 1059947, 1059948, 1059949, 1059950, 1059951, 1059952, 1059953, 1059954, 1059955, 1059956, 1059957, 1059958, 1059959, 1059960.